Puerto Rico, 2002

Flooding in Puerto Rico, November 13 to 14, 2002

November 13 to 14, 2002 · NWS SJU · 3 events in 3 counties and zones

Torrential rains during the afternoon hours over the northwest sections of Puerto Rico caused The Culebrinas River to overflow its banks. The municipalities affected were: San Sebastian, Moca, Aguada and Aguadilla, where several roads, low lying areas and about 100 residences were affected by the waters.

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Torrential rains during the afternoon hours over the northwest sections of Puerto Rico caused The Culebrinas River to overflow its banks. The municipalities affected were: San Sebastian, Moca, Aguada and Aguadilla, where several roads, low lying areas and about 100 residences were affected by the waters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Nov 13, 8:35 PM AST, 2 hours 25 minutes earlier.

Area forecast discussion, Nov 13, 8:35 PM AST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
835 PM AST WED NOV 13 2002

INTENSE RAINFALL LINGERED DURING THE EVENING HOURS OVER THE WEST
INTERIOR...NORTHWEST...NORTH..SOUTH AND SOUTHWEST OF PUERTO RICO.
THIS ACTIVITY WAS ASSOCIATED TO AN UPPER LEVEL TROUGH ALONG THE MONA
PASSAGE AND STRONG SPEED DIVERGENCE ASSOCIATED TO IT. AVN SUGGEST
THIS TROUGH TO CONTINUE AN EASTWARD TRACK OVERNIGHT...BUT ALSO
SUGGEST ANOTHER SHORT WAVE TROUGH TO APPROACH THURSDAY NIGHT. SHOULD
THIS VERIFY...THURSDAY AFTERNOON AND EVENING WILL BE ACTIVE AGAIN
FOR ALL BUT THE SOUTHEAST AND EAST SECTIONS OF PUERTO RICO. UNDER
VERY LIGHT SOUTH TO SOUTHEAST LOW LEVEL WIND FLOW...ABUNDANT
MOISTURE AND THE EFFECTS OF THE UPPER LEVEL TROUGH...SHOWERS AND
THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AND WILL CONTINUE
INTO THE EVENING HOURS. THE LIKELIHOOD OF FLOODING THURSDAY
AFTERNOON AND EVENING IS HIGH THE WAY I SEE IT.

EQUIPMENT: ERRORS MESSAGES HAVE BEEN DISPLAYED BY AWIPS AT THE TIME
OF SAVE OR SEND OUT A PRODUCT.

.SJU...
.PR...NONE.
.VI...NONE.

11

WRITTEN TEXT FORECASTS (IN ENGLISH OR SPANISH)...SATELLITE IMAGERY
...DOPPLER RADAR DATA...AND A VIRTUAL LIBRARY OF WEATHER INFORMATION
CAN BE FOUND AT THE NWS SAN JUAN WEB SITE AT:

HTTP://WWW.SRH.NOAA.GOV/SJU (ALL LOWER CASE).
Hazardous weather outlook, Nov 13, 6:00 AM AST, 17 hours before
PRZ001>013-VIZ001-002-AMZ710>750-141400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST WED NOV 13 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...

AN AREA OF DISTURBED WEATHER NORTHEAST OF PUERTO RICO HAS ENTERED TO
THE ADJACENT ATLANTIC COASTAL WATERS THIS MORNING. THIS ACTIVITY IS
MOVING SLOWLY SOUTHWEST TOWARDS PUERTO RICO AND MAY AFFECT THE LOCAL
ISLANDS BY THIS AFTERNOON. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP THIS AFTERNOON ACROSS THE INTERIOR...WEST AND
SOUTH SECTIONS OF PUERTO RICO PRODUCED BY THE DIURNAL HEATING...SEA
BREEZES AND OROGRAPHIC EFFECTS. LOCALIZED HEAVY RAINFALL AND
ASSOCIATED FLASH FLOODING WILL OCCUR AT SOME LOCATIONS...BUT MAY BE
WIDESPREAD IF THIS AREA OF DISTURBED WEATHER INTERACT WITH THE
ISLAND LOCAL EFFECTS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION NOT ANTICIPATED.

.THURSDAY THROUGH MONDAY...

SEAS CONDITIONS ARE EXPECTED TO DETERIORATE FROM THURSDAY THROUGH
SATURDAY. SEAS UP TO 7 FEET MAY OCCUR ON FRIDAY. SMALL CRAFT AND
HEAVY SURF ADVISORIES MAY BE REQUIRED. SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE CENTRAL AND
WESTERN AREAS OF PUERTO RICO DURING THE AFTERNOON HOURS WITH A
SLIGHT INCREASE ON FRIDAY THROUGH SUNDAY. MINOR URBAN AND SMALL
STREAM FLOODING IS POSSIBLE IN A FEW AREAS EACH AFTERNOON.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...

AN AREA OF DISTURBED WEATHER NORTH OF THE U.S. VIRGIN ISLANDS HAS
ENTERED TO THE ADJACENT ATLANTIC COASTAL WATERS THIS MORNING. THIS
ACTIVITY IS MOVING SLOWLY SOUTH SOUTHWEST TOWARDS THE LOCAL ISLANDS
TO AFFECT THE LOCAL ISLANDS BY THE LATE MORNING AND EARLY AFTERNOON
HOURS. LOCALIZED HEAVY RAINFALL AND ASSOCIATED FLASH FLOODING MAY
OCCUR AT SOME LOCATIONS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION NOT ANTICIPATED.

.THURSDAY THROUGH MONDAY...

SEAS CONDITIONS ARE EXPECTED TO DETERIORATE FROM THURSDAY THROUGH
SATURDAY. SEAS UP TO 7 FEET MAY OCCUR ON FRIDAY. SMALL CRAFT AND
HEAVY SURF ADVISORIES MAY BE REQUIRED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

55

ROCHE

Event by event

3 flood. Local standard time, as filed.

Flood, Mayaguez and Vicinity

When
November 13, 11:00 PM AST to November 14, 4:00 PM AST
Where
Mayaguez and Vicinity forecast zone
Property damage
$65,000
Reported by
EMERGENCY MANAGER

Flood, Northwest

When
November 13, 11:00 PM AST to November 14, 4:00 PM AST
Where
Northwest forecast zone
Property damage
$35,000
Reported by
EMERGENCY MANAGER

Flood, Western Interior

When
November 13, 11:00 PM AST to November 14, 4:00 PM AST
Where
Western Interior forecast zone
Property damage
$25,000
Reported by
EMERGENCY MANAGER

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2002Every state in 2002This day in weather historyWarnings in Puerto Rico, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321706, 5321707, 5321708.